Alert archive / Nevada / Special Weather Statements in 2021

Special Weather Statement, NWS Elko, NV

July 31, 2021

NWS Elko, NV issued this special weather statement at Jul 31, 2021, 1:59 PM PDT. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2021, 1:59 PM PDT (20:59 UTC)
Expired
Jul 31, 2021, 2:45 PM PDT
In force
46 min
Issued by
NWS Elko, NV

The radar

The Elko radar (KLRX), 150 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 9.0 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2021-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 75 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2021-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
75 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
693 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

332 
WWUS85 KLKN 312059
SPSLKN

Special Weather Statement
National Weather Service Elko NV
159 PM PDT Sat Jul 31 2021
 
NVZ034-038-039-312145-
Southwest Elko County NV-South Central Elko County NV-
Ruby Mountains and East Humboldt Range NV-
159 PM PDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ELKO COUNTY UNTIL
245 PM PDT...

At 158 PM PDT, Doppler radar was tracking a strong thunderstorm 17
miles south of Ruby Valley, moving north at 35 mph.

Pea sized hail and wind gusts of 40 to 55 mph will be possible with 
this storm.

Locations impacted include...
Clover Valley, Ruby Valley and Secret Pass. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4035 11488 4034 11505 4032 11528 4081 11536
      4088 11487
TIME...MOT...LOC 2058Z 163DEG 43KT 4052 11515 

$$

87

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this special weather statement went out at Jul 31, 3:31 AM PDT, 10 hours 28 minutes earlier.

Area forecast discussion, Jul 31, 3:31 AM PDT, 10 hours 28 minutes before
Area Forecast Discussion
National Weather Service Elko NV
331 AM PDT Sat Jul 31 2021

.SYNOPSIS...Showers and thunderstorms are expected through the
weekend and some showers could be locally moderate to heavy at
times. A cooling trend will bring high temperatures in the 70's
and 80's over the weekend.

&&

.SHORT TERM...Today through Saturday afternoon

The ridge axis remains over the western US and a strong, much
above normal amount of monsoonal moisture remains in place over
Nevada. Widespread shower and thunderstorm activity will continue
through the weekend. Storms will be fairly slow moving, especially
on Sunday, with pockets of moderate to heavy showers. Therefore,
the threat for flash flooding continues. The Flash Flood Watch has
been extended into most of northern Nevada (except for Humboldt
County) as areas that saw heavy rain along with some
flooding/debris flows on Friday, could see more moderate to heavy
showers over the next two days. Flash floods may be more easily
able to develop there with lower then their normal rainfall rates
due to saturated top soils. Of particular concern for debris
flows are burn scar areas such as Lamoille Canyon (which
experienced one on Friday) and the Sugarloaf Burn Scar (from
Wildhorse to Owyhee, which has already seen some descent amounts
of rainfall recently). Best chance for stronger thunderstorms is
in the early to mid afternoon hours when areas that see some
clearing in the morning will be quicker to destabilize, which
looks to be eastern Nevada today, according to current satellite
trends and expected partial clearing there. Shower and
thunderstorm activity is expected to continue overnight tonight,
though coverage will decrease a little and thunderstorms will wane
some as they did on Friday night. The ridge axis will start to
move eastward on Sunday afternoon, which could put a greater focus
on thunderstorm activity in eastern Nevada. Cooler temperatures
continue with highs in the mid 70's to mid 80's. Lows will be in
the mid 50's to mid 60's. Winds remain light outside of
thunderstorms.

.LONG TERM...Sunday night through next Friday

Chances of thunderstorms decrease over the first half of the
week. A low pressure system off of the coast of California slowly
approaches, and slowly pushes the local high pressure system away.
This helps to cutoff the monsoonal moisture that resulted in the
previous wet weekend. Thunderstorms that do pop up on Monday are
most likely to occur in eastern Nevada with a mix of wet and dry
thunderstorms. Coverage is likely going to be isolated due to the
moisture slowly being cutoff.

The trough may lose the embedded low over Tuesday and Wednesday,
and the remaining trough slowly marches across the Pacific
Northwest. Flow aloft becomes more zonal, and this results in
drier air moving in. There is some evidence of just enough
instability to trigger a dry thunderstorm or two in northern
Nevada, however there is lower confidence with respect to seeing
thunderstorm activity versus cloud buildups. A boundary drags
slowly across the state for the second half of the workweek,
courtesy of the trough. A fairly tight gradient indicates the
possibility of stronger winds, but there isn’t enough indication
at this time that products will be needed. This will have to be
monitored closely as the next few days come.

Temperatures for the first half of the week hang around the 80s
for most of us, which is cooler than recent weeks. Unfortunately,
this doesn’t last long and the dry air intrusion allows for
temperatures to trend warmer through the week. Currently we’re
expecting highs to reach the mid 90s toward the end of the week.

&&

.AVIATION...Showers and thunderstorms are once again expected
this afternoon with a majority of the activity beginning closer to
our eastern sites of KELY and KEKO before becoming more
widespread and numerous as we get into the evening. Smoke and haze
still lingers across northern sites, but any impacts are expected
to be minimal.

&&

.FIRE WEATHER...Showers and thunderstorms continue through Sunday
with wetting rains being seen over much of northern and central
Nevada. The wet storms will limit the risk of new starts, however
strikes outside of main cores could lead to isolated fire starts.
In addition, there will be sufficient moisture to cause moderate
to locally heavy rain which could lead to localized flash
flooding.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Sunday evening for Northeastern Nye
County-Northern Elko County-Northern Lander County and Northern
Eureka County-Northwestern Nye County-Ruby Mountains and East
Humboldt Range-South Central Elko County-Southeastern Elko
County-Southern Lander County and Southern Eureka County-
Southwest Elko County-White Pine County.

&&

90/84/88/90

In the hours before

Special weather statement, Jul 31, 12:55 PM PDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Elko NV
1255 PM PDT Sat Jul 31 2021

NVZ035-037-312030-
Southern Lander County and Southern Eureka County NV-
White Pine County NV-
1255 PM PDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WHITE PINE AND
SOUTHEASTERN EUREKA COUNTIES UNTIL 130 PM PDT...

At 1254 PM PDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Pinto Summit, moving north at 5 mph.

Pea to dime size hail and wind gusts 40 to 50 mph will be possible
with this storm.

This storm will remain over mainly rural areas of western White Pine
and southeastern Eureka Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3917 11580 3920 11598 3935 11598 3934 11569
TIME...MOT...LOC 1954Z 192DEG 6KT 3926 11589

91
Special weather statement, Jul 31, 1:16 PM PDT, 43 minutes before
Special Weather Statement
National Weather Service Elko NV
116 PM PDT Sat Jul 31 2021

NVZ037-041-312045-
Southern Lander County and Southern Eureka County NV-
Northeastern Nye County NV-
116 PM PDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL NYE AND SOUTHERN
EUREKA COUNTIES UNTIL 145 PM PDT...

At 116 PM PDT, Doppler radar was tracking a strong thunderstorm 23
miles south of Pinto Summit, moving north at 15 mph.

Wind gusts up to 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of north central Nye
and southern Eureka Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3905 11599 3907 11616 3923 11622 3919 11594
TIME...MOT...LOC 2016Z 189DEG 11KT 3912 11609

91
Special weather statement, Jul 31, 1:30 PM PDT, 29 minutes before
Special Weather Statement
National Weather Service Elko NV
130 PM PDT Sat Jul 31 2021

NVZ035-037-312100-
Southern Lander County and Southern Eureka County NV-
White Pine County NV-
130 PM PDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WHITE PINE AND
SOUTHEASTERN EUREKA COUNTIES UNTIL 200 PM PDT...

At 129 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Pinto Summit, moving north at 10 mph.

Pea to dime size hail, moderate to heavy rain, and wind gusts 40 to
50 mph will be possible with this storm.

This storm will remain over mainly rural areas of western White Pine
and southeastern Eureka Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3925 11578 3921 11594 3935 11610 3940 11577
TIME...MOT...LOC 2029Z 161DEG 13KT 3928 11589

91
Special weather statement, Jul 31, 1:42 PM PDT, 17 minutes before
Special Weather Statement
National Weather Service Elko NV
142 PM PDT Sat Jul 31 2021

NVZ035-037-312115-
Southern Lander County and Southern Eureka County NV-
White Pine County NV-
142 PM PDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WHITE PINE AND
SOUTHEASTERN EUREKA COUNTIES UNTIL 215 PM PDT...

At 141 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Eureka Airport, moving north at 15 mph.

Pea sized hail and wind gusts 40 to 50 mph will be possible with
this storm.

Locations impacted include...
Newark Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3955 11575 3954 11586 3958 11595 3979 11593
      3975 11567
TIME...MOT...LOC 2041Z 193DEG 26KT 3966 11582

87
Special weather statement, Jul 31, 1:58 PM PDT, 1 minute before
Special Weather Statement
National Weather Service Elko NV
158 PM PDT Sat Jul 31 2021

NVZ037-312130-
Southern Lander County and Southern Eureka County NV-
158 PM PDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LANDER COUNTY UNTIL
230 PM PDT...

At 157 PM PDT, Doppler radar was tracking a strong thunderstorm near
Gillman Springs, moving north at 10 mph.

Pea to dime size hail, moderate to heavy rain, and wind gusts 40 to
50 mph will be possible with this storm.

This storm will remain over mainly rural areas of southeastern Lander
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3917 11684 3921 11700 3936 11703 3929 11670
TIME...MOT...LOC 2057Z 200DEG 9KT 3926 11691

91
Special weather statement, Jul 31, 1:59 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Elko NV
159 PM PDT Sat Jul 31 2021

NVZ034-038-039-312145-
Southwest Elko County NV-South Central Elko County NV-
Ruby Mountains and East Humboldt Range NV-
159 PM PDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ELKO COUNTY UNTIL
245 PM PDT...

At 158 PM PDT, Doppler radar was tracking a strong thunderstorm 17
miles south of Ruby Valley, moving north at 35 mph.

Pea sized hail and wind gusts of 40 to 55 mph will be possible with
this storm.

Locations impacted include...
Clover Valley, Ruby Valley and Secret Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4035 11488 4034 11505 4032 11528 4081 11536
      4088 11487
TIME...MOT...LOC 2058Z 163DEG 43KT 4052 11515

87

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 5:16 PM PDTSpecial Weather StatementLKNElko29 min
Jul 30, 6:11 PM PDTAreal Flood AdvisoryLKNElko2 hr
Jul 30, 6:39 PM PDTAreal Flood AdvisoryLKNElko48 min
Jul 30, 7:08 PM PDTAreal Flood AdvisoryLKNLander3 hr
Jul 30, 7:25 PM PDTAreal Flood AdvisoryLKNElko3 hr
Jul 30, 7:30 PM PDTAreal Flood AdvisoryLKNElko3 hr
Jul 30, 7:32 PM PDTAreal Flood AdvisoryLKNElko3 hr
Jul 31, 12:51 PM PDTSpecial Weather StatementLKNWhite Pine24 min
Jul 31, 12:55 PM PDTSpecial Weather StatementLKN35 min
Jul 31, 1:16 PM PDTSpecial Weather StatementLKN29 min
Jul 31, 1:30 PM PDTSpecial Weather StatementLKN30 min
Jul 31, 1:42 PM PDTSpecial Weather StatementLKNEureka33 min
Jul 31, 1:58 PM PDTSpecial Weather StatementLKN32 min
Jul 31, 2:05 PM PDTSpecial Weather StatementLKNEureka25 min
Jul 31, 2:08 PM PDTSpecial Weather StatementLKN37 min
Jul 31, 2:15 PM PDTSpecial Weather StatementLKN30 min
Jul 31, 2:18 PM PDTAreal Flood AdvisoryLKNEureka, White Pine3 hr
Jul 31, 2:21 PM PDTSevere Thunderstorm WarningLKNNye24 min
Jul 31, 2:31 PM PDTSpecial Weather StatementLKN44 min
Jul 31, 2:34 PM PDTSpecial Weather StatementLKN26 min
Jul 31, 2:48 PM PDTSpecial Weather StatementLKNElko42 min
Jul 31, 2:56 PM PDTSpecial Weather StatementLKNElko49 min
Jul 31, 3:08 PM PDTSpecial Weather StatementLKN52 min
Jul 31, 3:24 PM PDTSevere Thunderstorm WarningLKNElko51 min
Jul 31, 3:28 PM PDTSpecial Weather StatementLKN32 min
Jul 31, 3:30 PM PDTSpecial Weather StatementLKNElko45 min
Jul 31, 3:43 PM PDTSpecial Weather StatementLKN32 min
Jul 31, 4:03 PM PDTAreal Flood AdvisoryLKNElko117 min
Jul 31, 4:09 PM PDTSpecial Weather StatementLKNElko36 min
Jul 31, 4:14 PM PDTSpecial Weather StatementLKNElko31 min
Jul 31, 4:18 PM PDTSpecial Weather StatementLKNElko42 min
Jul 31, 4:57 PM PDTSpecial Weather StatementLKNElko48 min

Nearby

Special Weather Statements in Nevada, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.